Beware of OTC supplements

Brandy 33
By Brandy 33 Latest Reply 2010-01-02 08:08:44 -0600
Started 2009-12-28 01:57:04 -0600

The week before Halloween, I had a bad episode of Hypoglycemia. My daughter called the paramedics. My blood sugar had gone down to 54. I had been tryng to lose weight and a few weeks prior to this episode I was in Wallmart and looking at the products that were available for Diabetics, and I saw a sugar blocker. I had been taking it and also my Diabetic medication (Glipizide), which I take twice a day.
On the night I had the hypoglycemia episode, I had taken my Glipizide but was late eating my meal because I was involved on something on the computer. Then when I finished what I was doing on the computer, instead of eating right away, I was tired from the work I had been doing so decided to take a nap first and the next thing I knew was when I woke up with the bedroom light on and the paramedics standing over me and having me drink some sugar water. They also told me I needed to eat something. My next-door neighbor had come over to see if she could help in any way and she made me a peanut butter and jelly sandwich. I threw away the rest of the sugar blocker I had been taking because I think taking it along with my prescribed medicine was just too much.

Tags: weight loss

13 replies

spiritwalker 2009-12-28 19:57:54 -0600 Report

Its always best to carry a copy of a list of all your meds.
with you at all times. That way if your at a pharmacy with
a question, they can better determine what will help or harm you. Always check with your Diabetes Team before
beginning any thing new.

mhdrsr 2009-12-28 16:55:17 -0600 Report

Sometimes we turn to otc supplements because we feel nothing has helped. My girlfriend had a pituitary tumor and we there is a product that is suppose to remove this tumor with in a few months but she is afraid to take it because the first time that she took it it made here real funny. It could very well have worked but it is a scary thing. She also has an immune disorder and doctors has told her not to take anything that would adjust her hormones and this is well the otc counter supplement does. She is always tired and doctors can not figure it out

AddassaMari 2009-12-28 17:50:22 -0600 Report

I feel for you girlfriend. I also have a pituitary tumor (got diagnosed the same day as diabetic and having high cholesterol). I take medication that usually shrinks my type of tumor, but it did not work. I still take the meds, but I am waiting on an appointment with my neurosurgeon to discuss and set a date for sugery.

squarepeg 2009-12-28 18:33:29 -0600 Report

Wow thats heavy. I'm sorry to hear about your tumor. May God be with you,and I pray that he heals you. Say strong and pray. It does heal. I'm new to this web site. I was diagnosed with diabetic 2/2009. After being in ICU for 3 weeks, I was told that during this time I was treated with prednisone and was then considered a injected diabetic. I take 5 shots a day and take 2-4 metformetin tablets. I still new at it, I have more trouble, lowering my sugar to low.

AddassaMari 2010-01-02 08:08:44 -0600 Report

Yikes, the best thing is that I don't have to inject, just take 250mg of Metformin 2x per day. I also only have to test 2x per week. So I have control over when I take my meds and test. I have a good handle on controlling my blood sugar. The key is to stick to the 40 grams of carbs per meal and not exceed 11 servings per day.

kdroberts 2009-12-28 08:55:29 -0600 Report

Honestly, I think that the "sugar blocker" had very little to do with what happened to you and probably doesn't really do much at all. 54 is not an extreme low number and with what you said about taking your medicine and not eating on your normal schedule I would say that it was 100% down to the medicine and skipping your meal. That medicine works by stimulating your pancreas to produce insulin even if you don't need it so low blood sugar is a very common side effect, especially when you skip meals/snacks. That's one of the reasons doctors and pharmacist tell you to be careful when taking medicines like that and in the patient info sheet it warns you not to skip or delay meals after you take the medicine.

thegilty 2009-12-28 09:22:01 -0600 Report

I have found that as long as I eat regularly, in other words about every 4 to 5 hours during the day, watch what I eat, and take my meds at the same time each day that I remain very stable. No unprescribed, over the counter stuff.

AddassaMari 2009-12-28 16:29:55 -0600 Report

Eating at regular intervals and taking medications are about the same time everyday helps the body to cope. I found that I had to monitor the use of fresh culinary herbs, especially basil as it lowers blood sugar.

ptsparkle 2009-12-28 13:20:24 -0600 Report

I agree, 54 is not an extreme low number. But, if your bg levels are on the high side, a 54 would probably make youmfeel pretty crappy. You just need to stay on track with your meals. If you need to, set alarms on your cell phone etc so you won't get so involved in things that you put off eating.

salmanda 2009-12-28 08:54:42 -0600 Report

Thank you for sharing Brandy. That must have been very scary for your daughter and you! Your story will help many folks not make the same choice.
Sal :)

Harlen 2009-12-28 07:09:57 -0600 Report

Read all lables be for you take them
when they sey talk to your Doctor befor you start taking them DO IT. lol
We as diabetecs are a bit difrent then others and must check and keep track of all we take in and or use
Any time I add something to what I take in I check more often just so I know if it works on my suger good or bad.
we are all dif what drops my Bs may not drop yours you just never know
Best wishes
And thank you for the heads up

Hinboyz3 2009-12-28 08:21:29 -0600 Report

I agree with Harlen, you have to read all labels, before taking or using anything.

AddassaMari 2009-12-28 16:08:02 -0600 Report

I agree. Even before being diagnosed I always talk to the pharmacy consultant regarding any OTC medications. I would also recommend having a copy of all prescribed medication when you get a consult. Pharmacist are very aware and can usually give good advice regarding mixing medications. And always, always, talk to Primary Care Provider.

Next Discussion: help me right away »